Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Omaha, NE

April 20, 2005Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2005, 6:42 AM CDT for Montgomery County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2005, 6:42 AM CDT (11:42 UTC)
Expired
Apr 20, 2005, 7:30 AM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Montgomery County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:47 AM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 20, 3:47 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
347 AM CDT WED APR 20 2005

.DISCUSSION...

SYNOPSIS...00Z SUBJECTIVE UPPR AIR ANLYS INDCD DEEP WRN US
TROF/CLOSED LO WITH AN UPSTRM BROAD AREA OF DIFFLUENCE ACRS THE
PLAINS. WK SHRTWV TROF SEEN OVR WRN NEB/KS AT 00Z WITH THE NEXT
UPSTRM SHRTWV RIDGE OVR NM/CO...AND THEN THE MAIN SYSTEM LOCATED OVR
AZ. WARM/MOIST ADVECTION CONTD ACRS THE PLAINS WITH A +12 C H85 DP
AT KOAX. H85 CDFNT FM SRN MN SWWD INTO NRN CO. WRMFNT EXTNDD EWD
ACRS SRN NEB INTO NW MO. LATEST RADAR MOSAIC INDCS TO MAIN AREAS OF
MCS ACTIVITY...ONE OVR IA AND THEN ONE ENTER THE CWA FM THE W.

FORECAST...MASS CONVERGENCE WL CONT INTO THE MRNG HOURS ON THE NOSE
OF 60 KT H85 LO-LVL JET. THIS SHLD CONT TO FOCUS CONVECTION ACRS THE
CWA. DESPITE BOWING STRUCTURES...NR STABLE LAYER PREVENTING SIG WNDS
FM REACHING THE SFC...AND THUS ONLY AN ISO HAILER IS POSSIBLE THIS
MRNG. SOME UNCERTAINTY FOR THE REST OF THE DAY WITH THE MCV OVR NRN
NEB AND EXACT TRACK AND INFLUENCE ON AFTN SENSIBLE WX. ATTM...FEEL
THIS WL TRACK ALNG THE NEB/SD BORDER AND INTO IA BY LATE AFTN WHILE
WEAKENING. THIS MAY ALLOW FOR AN ISO TSRA TO DVLP DURING THE EVNG
HOURS THERE IN A WEAKLY CAPPED ATMOSPHERE. OTHERWISE...ONGOING
CONVECTION EXPECTED TO DRIVE SFC BOUNDARY INTO NRN KS...AND THIS
SEEMS REASONABLE GIVEN WELL-DEFINED OUTFLOW BOUNDARY SEEN ON THE
RADAR MOSAIC. DESPITE THE SFC BOUNDARY TO THE S...TMPS ARE LIKELY TO
WARM NICELY UNDER JUST SCT MID-LVL CLDS AND HAVE INCREASED GOING
HIGHS TO NR MET GUIDANCE. TSRA DVLPMNT CONTS TO LOOK UNLIKELY DURING
PEAK HEATING ALNG THE SFC BOUNDARY. ALTHOUGH BOUNDARY-LAYER LIFT IS
PRESENCE DUE TO MIXING...LARGE-SCALE FORCING IS NEARLY NEUTRAL OR
SLIGHTLY FOR SUBSIDENCE. IN ADDITION...SFC CONVERGENCE IS LACKING
WITH GENERALLY CYCLONIC FLOW AROUND DEEPENING LEE LO. TSRA ARE
EXPECTED TO DVLP THOUGH OVR THE WRN HIGH PLAINS LATE THIS AFTN AND
ROLL EWD TONIGHT. DEEP-LAYER SHEAR IS FAVORABLE FOR ORGANIZED
CONVECTION AND GOOD FRONT-TO-REAR STORM RELATIVE FLOW WLD INDC
ANOTHER FORWARD PROPAGATING MCS LIKELY. OTHER CELLS MAY DEVELOP IN
WAA REGIME AHEAD OF THE SYSTEM...BUT GENERAL SPEED OF THE SYSTEM
INDCS FLOODING WL BE VERY ISOLATED. HAVE INCREASED GOING LOW FOR
TONIGHT AS GUIDANCE HAS BEEN ON THE LOW SIDE LATELY AND WITH CLDS
AND MOISTURE...FEEL TMPS WL HOLD IN THE UPPER 50S. CONVECTION IS
EXPECTED TO BE ONGOING THURS MRNG OVR THE CWA...BUT SHLD EXIT THE
AREA TO THE E. SET-UP THEN APPEARS FAVORABLE FOR A POSSIBLE SIG SVR
WX EVENT. MLDS CONT TO TREND STRONGER WITH UPPR LVL CLOSED SYSTEM TO
MOVE THRU. SFC LO AND ASSOCIATED DRYLINE SHLD MIX INTO THE WRN CWA
BY MID-DAY AND THRU THE CWA DURING THE AFTN. GIVEN THE AMOUNT OF
LO-LVL MOISTURE...PLACEMENT OF THE DRYSLOT FOR STEEP MID-LVL LAPSE
RATES...ATMOSPHERE EXPECTED TO BECOME MODERATELY UNSTABLE. DEEP
LAYER SHEAR WL CERTAINLY SUPPORT SUPERCELL DVLPMNT AND A LARGE
HAIL/WND THREAT. BEST CHC FOR SUSTAINED SUPERCELLS WL BE OVR SE NEB
WHERE ORIENTATION OF BL-6KM SHEAR VECTOR IS FAVORABLE WITH FORCING
FOR DISCRETE ACTIVITY. IN THIS AREA THERE DOES SEEM TO BE SOME
POTENTIAL FOR ISO TORS. SITU WL HAVE TO BE WATCHED CLOSELY AS
NOCTURNAL CONVECTION MAY INHIBIT THE RETURN OF LO-LVL MOISTURE/WARM
FRONT ON THURSDAY. CONVECTION SHLD MV E OF THE CWA THURS EVENG...BUT
TRACK OF THE H7 LO WLD INDC NRN CWA IN -RA DEFORMATION ZONE AND HAVE
INCREASED POPS TO LIKELY DURING THIS TIME FRAME. SYSTEM EXITS ON FRI
AND HAVE MADE NO CHANGES TO THE EXTENDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Apr 19, 5:25 PM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT TUE APR 19 2005

IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-201000-
BURT-BUTLER-COLFAX-CUMING-DODGE-DOUGLAS-HARRISON IA-MONONA IA-
POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-
WASHINGTON-WAYNE-
525 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT AND WEDNESDAY WITH
SOME SEVERE STORMS POSSIBLE TONIGHT. THUNDERSTORMS ARE FORECAST
TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM
NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP
LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH
THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. HEAVY RAIN IS
POSSIBLE AS STORMS TRACK OVER THE SAME GENERAL AREA. THE PRIMARY
HAZARDS WILL BE HAIL AND HEAVY RAIN WITH THESE STORMS. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE MORNING AS
THE SURFACE FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY
AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

NEZ011-012-016-017-030-031-042-201000-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-
525 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY TONIGHT AND WEDNESDAY WITH
SOME SEVERE STORMS POSSIBLE TONIGHT. THUNDERSTORMS ARE FORECAST
TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM
NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP
LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH
THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. HEAVY RAIN IS
POSSIBLE AS STORMS TRACK OVER THE SAME GENERAL AREA. THE PRIMARY
HAZARDS WILL BE HAIL AND HEAVY RAIN WITH THESE STORMS. THE
CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE
MORNING AS THE SURFACE FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY
AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

IAZ079-080-090-091-NEZ065>068-078-088>093-201000-
CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD-
525 PM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS LATER TONIGHT INTO WEDNESDAY
MORNING WITH SOME SEVERE STORMS POSSIBLE. THUNDERSTORMS ARE
FORECAST TO DEVELOP TONIGHT ALONG A COLD FRONT THAT EXTENDS FROM
NORTHWEST IOWA INTO NORTHEAST NEBRASKA AS THE LOW LEVEL JET SETS UP
LATER TONIGHT. THE FRONT IS EXPECTED TO BECOME NEARLY STATIONARY WITH
THUNDERSTORMS REMAINING ALONG THIS BOUNDRY OVERNIGHT. THE PRIMARY
HAZARDS WITH THESE STORMS BE HAIL AND HEAVY RAIN. THE CHANCE OF
THUNDERSTORMS WILL CONTINUE ON WEDNESDY...MAINLY IN THE MORNING AS
THE SURFACE FRONT MOVES SLOWLY SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT AS THE FRONTAL BOUNDARY BECOMES STATIONARY
AGAIN ACROSS NORTHERN KANSAS AND NORTHERN MISSOURI AND AN UPPER
LEVEL SYSTEM MOVES ACROSS THE AREA. SOME SEVERE STORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

FOBERT

In the hours before

Local storm report, Apr 20, 12:56 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1256 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLASH FLOOD      PETERSBURG              41.85N 98.08W
04/20/2005                   BOONE              NE   LAW ENFORCEMENT

            MINOR LOWLAND FLOODING. NO WATER OVER ROADWAYS AT THIS
            TIME THOUGH.

&&

DEWALD
Local storm report, Apr 20, 1:10 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
110 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             2 N ALBION              41.72N 98.00W
04/20/2005  1.75 INCH        BOONE              NE   LAW ENFORCEMENT

&&

SK
Local storm report, Apr 20, 5:40 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
540 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             LITTLE SIOUX            41.81N 96.03W
04/20/2005  1.50 INCH        HARRISON           IA   CO-OP OBSERVER

&&

DEWALD
Local storm report, Apr 20, 5:48 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
548 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     HAIL             BLENCOE                 41.93N 96.08W
04/20/2005  0.75 INCH        MONONA             IA   LAW ENFORCEMENT

&&

DEWALD
Local storm report, Apr 20, 6:20 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     3 W PACIFIC JUNCTION    41.02N 95.86W
04/20/2005  65 MPH           CASS               NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Apr 20, 6:24 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 AM CDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND GST     3 W PACIFIC JUNCTION    41.02N 95.86W
04/20/2005  65 MPH           CASS               NE   TRAINED SPOTTER

&&

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:57 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton48 min
Apr 19, 9:38 PM CDTSevere Thunderstorm WarningOAXAntelope52 min
Apr 19, 11:04 PM CDTSevere Thunderstorm WarningOAXAntelope56 min
Apr 19, 11:44 PM CDTSevere Thunderstorm WarningOAXBoone, Madison61 min
Apr 19, 11:46 PM CDTFlash Flood WarningOAXAntelope3 hr
Apr 19, 11:59 PM CDTSevere Thunderstorm WarningOAXAntelope17 min
Apr 20, 12:12 AM CDTFlash Flood WarningOAXBoone3 hr
Apr 20, 12:32 AM CDTSevere Thunderstorm WarningOAXPierce60 min
Apr 20, 12:46 AM CDTSevere Thunderstorm WarningOAXBoone59 min
Apr 20, 3:32 AM CDTSevere Thunderstorm WarningOAXLancaster43 min
Apr 19, 8:42 PM CDTSevere Thunderstorm WarningOAXHarrison63 min
Apr 19, 9:16 PM CDTSevere Thunderstorm WarningOAXShelby44 min
Apr 20, 5:31 AM CDTSevere Thunderstorm WarningOAXHarrison, Monona44 min
Apr 20, 6:07 AM CDTSevere Thunderstorm WarningOAXFremont, Mills53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.